Alert archive / Alabama / Flash Flood Warnings in 2015
Flash Flood Warning 27, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Dec 25, 2015, 4:28 PM CST for 4 counties in Alabama. It was in force for 3 hr. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 25, 2015, 4:28 PM CST (22:28 UTC)
- Expired
- Dec 25, 2015, 7:30 PM CST
- In force
- 3 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Blount County, AL, Jefferson County, AL, St. Clair County, AL, Walker County, AL
The radar
The Birmingham radar (KBMX), 80 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 25, 5:30 PM CST | FLASH FLOOD | Oneonta, AL | REPORT OF FLOODED ROADS IN ONEONTA. TIME ESTIMATED. |
| Dec 25, 6:29 PM CST | FLASH FLOOD | Clay, AL | BACKYARD FLOODING OBSERVED. |
| Dec 25, 6:33 PM CST | FLASH FLOOD | Center Point, AL | MULTIPLE WATER RESCUES UNDERWAY IN THE CENTER POINT AND PINSON AREAS. |
| Dec 25, 6:45 PM CST | FLASH FLOOD | 2 E Sumiton, AL | WATER COVERING INTERSECTION OF JIM GOGGINS ROAD AND GREATHOUSE ROAD. NEARBY CREEK OUT OF BANKS WITH WATER OVER 1 FOOT DEEP OVER ROAD. |
| Dec 25, 6:48 PM CST | FLASH FLOOD | Center Point, AL | WOOD DRIVE AND 6TH STREET IMPASSABLE DUE TO HIGH WATER AND DEBRIS. |
| Dec 25, 6:50 PM CST | FLASH FLOOD | 5 E Sumiton, AL | WATER OVER HUMBER ROAD AND WARRIOR JASPER ROAD, PORTIONS OF ROADS IMPASSABLE DUE TO STREAM OUT OF ITS BANKS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this flash flood warning; the first came 62 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.5 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 803 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 638 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 270 m²/s²
- 0-3 km storm-relative helicity
- 370 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 5.9
The text
As transmitted, in the capitals the NWS used until 2016.
605
WGUS54 KBMX 252228
FFWBMX
ALC009-073-115-127-260130-
/O.NEW.KBMX.FF.W.0027.151225T2228Z-151226T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
428 PM CST FRI DEC 25 2015
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHERN BLOUNT COUNTY IN CENTRAL ALABAMA...
NORTHWESTERN ST. CLAIR COUNTY IN CENTRAL ALABAMA...
EASTERN WALKER COUNTY IN CENTRAL ALABAMA...
NORTHEASTERN JEFFERSON COUNTY IN CENTRAL ALABAMA...
* UNTIL 730 PM CST
* AT 423 PM CST...THE PUBLIC REPORTED WIDESPREAD FLOODING ACROSS THE
ONEONTA AREA IN BLOUNT COUNTY. ADDITIONAL THUNDERSTORMS MOVING
THROUGH THE WARNED AREA WILL QUICKLY FILL UP STREAMS AND CREEKS
AND OVERFLOW DRAINAGE AREAS. RADAR ESTIMATES BETWEEN ONE AND 3
INCHES HAVE ALREADY FALLEN IN PARTS OF THE AREA WITH ANOTHER ONE
TO THREE INCHES POSSIBLE.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 65 BETWEEN MILE MARKERS 271 AND 282.
INTERSTATE 59 BETWEEN MILE MARKERS 141 AND 156.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3396 8635 3394 8637 3393 8632 3389 8633
3360 8654 3361 8716 3395 8711 3392 8708
3389 8709 3389 8701 3387 8700 3386 8696
3387 8692 3392 8692 3392 8689 3394 8688
3393 8686 3395 8684 3395 8679 3399 8676
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Dec 25, 1:30 PM CST, 2 hours 58 minutes earlier.
Area forecast discussion, Dec 25, 1:30 PM CST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 130 PM CST FRI DEC 25 2015 .UPDATE... MESOSCALE UPDATE. && .DISCUSSION... WIDESPREAD FLOODING CONTINUES ACROSS THE NORTHERN THIRD OF THE STATE...WITH MORE HEAVY RAIN ANTICIPATED THROUGH THE EVENING. THE STALLED BOUNDARY CAUSING ALL THE TROUBLE IS JUST NOT WILLING TO LIFT OUT TO THE NORTH AT THIS POINT. MOST MODEL GUIDANCE IS LIFTING IT OUT WAY TOO QUICKLY IN RESPONSE TO THE AMPLIFIED SYSTEM THAT IS SET TO DIG SOUTHEAST LATER TONIGHT. MEANWHILE...PW VALUES NEAR TWO INCHES...70S DEWPOINTS...AND TEMPERATURES SOME 20 TO 30 DEGREES ABOVE NORMAL KEEP FEEDING THIS MONSTER. INSTABILITY VALUES REMAIN HIGH...AGGRAVATING THE SITUATION WITH PROLONGED...TRAINING THUNDERSTORMS. I WOULD EXPECT SEVERAL MORE INCHES OF RAIN BEFORE THE DEEP LAYER RIDGING TO OUR SOUTH AND EAST WINS OUT AND THIS BOUNDARY FINALLY LIFTS OUT TO NORTH. THE SHEAR HAS CONTINUED TO DWINDLE OVER TIME...KEEPING THE THREAT OF TORNADOES AND WIDESPREAD DAMAGING WINDS TO A MINIMUM. THROUGH THE EVENING AND OVERNIGHT HOURS...PLEASE REMAIN VIGILANT AND SEEK HIGHER GROUND. THIS AN EMERGENCY SITUATION. FLOODING KILLS MORE PEOPLE THAN ANY OTHER SEVERE WEATHER THREAT! TAKE IT SERIOUSLY IF YOU LIVE IN ANY AREA NORTH OF INTERSTATE 59! 17/KLAWS && .AVIATION... 18Z TAF DISCUSSION. FRONTAL BOUNDARY JUST TO OUR NORTH WILL KEEP CONDITIONS WARM AND MOIST ACROSS CENTRAL ALABAMA. SCATTERED TO WIDESPREAD RAIN...AND EMBEDDED STORMS...WILL PERSIST THIS PERIOD WITH THE BEST COVERAGE NORTH OF THE NORTHERN TAF SITES. WINDS TODAY COULD GUST UP TO 20 KTS OUT OF THE SOUTH. CIGS SHOULD REMAIN GENERALLY MVFR...WITH SOME VARIABILITY INTO VFR POSSIBLE...THRU THE REMAINDER OF THE DAYLIGHT HOURS. ABUNDANT LOW LEVEL MOISTURE AND ISENTROPIC UPGLIDE SHOULD BRING CIGS BACK INTO THE IFR CATEGORY OVERNIGHT. CONFIDENCE IS LOW IN THE VIS FORECAST AS SOME PATCHY DENSE FOG COULD BE POSSIBLE IF WINDS BECOME LIGHT/CALM. AT THIS TIME...THE BEST CHANCE OF THIS OCCURRING WOULD BE ACROSS THE SOUTH SO WILL LEAVE A TEMPO IN NEAR SUNRISE FOR NOW. 19 && .FIRE WEATHER... THE UNUSUALLY WARM AND WET WEATHER PATTERN WILL CONTINUE ACROSS CENTRAL ALABAMA THROUGH THE WEEKEND. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 75 66 74 63 73 / 100 100 20 20 30 ANNISTON 77 68 75 64 74 / 100 80 20 20 30 BIRMINGHAM 74 69 76 65 75 / 100 90 20 30 30 TUSCALOOSA 77 70 77 67 76 / 90 80 20 30 30 CALERA 75 68 76 65 75 / 100 50 20 20 20 AUBURN 76 65 75 64 74 / 20 20 10 10 20 MONTGOMERY 80 67 79 63 78 / 20 20 10 20 20 TROY 79 67 79 63 77 / 20 10 10 10 20 && .BMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING COUNTIES: BIBB...BLOUNT...CALHOUN...CHAMBERS...CHEROKEE... CHILTON...CLAY...CLEBURNE...COOSA...ETOWAH...FAYETTE... JEFFERSON...LAMAR...MARION...PICKENS...RANDOLPH...SHELBY...ST. CLAIR...TALLADEGA...TALLAPOOSA...TUSCALOOSA...WALKER...WINSTON. &&
Hazardous weather outlook, Dec 25, 1:39 PM CST, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 139 PM CST FRI DEC 25 2015 ALZ011>015-017>050-262245- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 139 PM CST FRI DEC 25 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THROUGH THE OVERNIGHT. FLASH FLOODING WILL REMAIN A CONCERN FOR AREAS NEAR AND NORTH OF A LINE FROM ALICEVILLE TO ALABASTER TO HEFLIN. RAIN AMOUNTS OF 6 OR MORE INCHES ARE POSSIBLE THROUGH 9 PM. THESE AMOUNTS WILL PRODUCE DANGEROUS FLASH FLOODING. A RIVER FLOODING THREAT ALSO EXISTS ALONG THE TALLAPOOSA AND ALABAMA RIVER BASINS...WITH SEVERAL LOCATIONS RISING INTO CAUTION OR FLOOD STAGE. THUNDERSTORMS IN THE SAME ARE AS THE HEAVIER RAIN MAY BECOME STRONG TO SEVERE AT TIMES. THE MAIN THREAT WILL BE STRAIGHT LINE WINDS WITH A LESSER HAIL THREAT. THE TORNADO THREAT IS LOW BUT NOT ZERO. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. RIVER FLOODING WILL REMAIN POSSIBLE THROUGH EARLY SUNDAY ALONG PORTIONS OF THE ALABAMA AND TALLAPOOSA RIVER BASINS DUE TO RECENT RAINFALL. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NECESSARY AT TIMES THROUGH 9 PM.
In the hours before
Special weather statement, Dec 25, 3:31 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
331 PM CST FRI DEC 25 2015
ALZ032-033-252215-
PERRY AL-HALE AL-
331 PM CST FRI DEC 25 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PERRY AND
SOUTHEASTERN HALE COUNTIES UNTIL 415 PM CST...
AT 330 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
NEWBERN...OR 9 MILES SOUTH OF GREENSBORO...MOVING NORTHEAST AT 35
MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
MARION...GREENSBORO...NEWBERN...HEIBERGER...GREENSBORO MUNICIPAL
AIRPORT...ARCOLA...ELLARDS...LANEVILLE...GALLION...FOLSOM...MORGAN
SPRINGS AND CEDARVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3285 8752 3285 8732 3283 8732 3283 8714
3248 8756 3248 8770 3249 8773 3252 8773
3252 8775 3253 8779
TIME...MOT...LOC 2130Z 223DEG 30KT 3257 8760Local storm report, Dec 25, 3:32 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
332 PM CST FRI DEC 25 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 PM FLASH FLOOD ONEONTA 33.95N 86.47W
12/25/2015 BLOUNT AL FIRE DEPT/RESCUE
ONE BUSINESS FLOODED, WATER OVER PORTIONS OF MULTIPLE
STREETS IN ONEONTA.
&&
JHLocal storm report, Dec 25, 3:43 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
343 PM CST FRI DEC 25 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM FUNNEL CLOUD 3 WSW MERCEDE 33.16N 87.31W
12/25/2015 TUSCALOOSA AL PUBLIC
FUNNEL CLOUD REPORTED.
&&
JHLocal storm report, Dec 25, 3:47 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
347 PM CST FRI DEC 25 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM FLASH FLOOD SNEAD 34.12N 86.40W
12/25/2015 BLOUNT AL PUBLIC
CREEK AT LEAST 3 FEET OUT OF ITS BANKS NEAR HIGHWAY 278.
&&
JHLocal storm report, Dec 25, 3:58 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
358 PM CST FRI DEC 25 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM HEAVY RAIN HAMILTON 34.14N 87.98W
12/25/2015 M7.00 INCH MARION AL FIRE DEPT/RESCUE
RAINFALL SINCE MIDNIGHT LOCAL TIME. UPDATED REPORT.
&&
JHLocal storm report, Dec 25, 4:02 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
402 PM CST FRI DEC 25 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM FLASH FLOOD SULLIGENT 33.89N 88.13W
12/25/2015 LAMAR AL AMATEUR RADIO
SULLIGENT POLICE DEPARTMENT REPORTS PORTIONS OF RIVER
ROAD AND HIGHWAY 17 FLOODED.
&&
JHThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 24, 8:03 PM CST | Special Weather Statement | BMX | Sumter | 27 min |
| Dec 24, 8:31 PM CST | Special Weather Statement | BMX | Greene, Sumter | 29 min |
| Dec 24, 9:57 PM CST | Flash Flood Warning | BMX | Autauga, Elmore, Lowndes, Montgomery | 3 hr |
| Dec 25, 12:56 AM CST | Areal Flood Warning | BMX | Barbour, Bullock, Macon, Pike, Russell | 12 hr |
| Dec 25, 1:08 AM CST | Flash Flood Warning | BMX | Chambers, Chilton, Coosa, Elmore, Lee, Tallapoosa | 6 hr |
| Dec 25, 1:15 AM CST | Flash Flood Warning | BMX | Autauga, Dallas, Lowndes, Montgomery | 6 hr |
| Dec 25, 4:24 AM CST | Flash Flood Watch | BMX | Bibb, Blount, Calhoun, Chambers, Cherokee, Chilton and 17 more | 17 hr |
| Dec 25, 7:14 AM CST | Areal Flood Warning | BMX | Chambers, Elmore, Lee, Montgomery, Tallapoosa | 2 hr |
| Dec 25, 7:21 AM CST | Flash Flood Warning | BMX | Chilton, Shelby, Talladega | 3 hr |
| Dec 25, 7:40 AM CST | Special Weather Statement | BMX | Marion | 50 min |
| Dec 25, 7:48 AM CST | Severe Thunderstorm Warning | BMX | Lamar, Marion, Winston | 42 min |
| Dec 25, 8:35 AM CST | Special Weather Statement | BMX | Winston | 40 min |
| Dec 25, 9:17 AM CST | Areal Flood Advisory | BMX | Lamar, Marion, Winston | 3 hr |
| Dec 25, 9:40 AM CST | Areal Flood Advisory | BMX | Winston | 3 hr |
| Dec 25, 9:42 AM CST | River Flood Warning | BMX | Autauga, Dallas, Elmore, Lowndes, Montgomery | 11 days |
| Dec 25, 9:42 AM CST | River Flood Warning | BMX | Autauga, Dallas, Lowndes | 8 days |
| Dec 25, 9:42 AM CST | River Flood Warning | BMX | Dallas | 9 days |
| Dec 25, 10:30 AM CST | Flash Flood Warning | BMX | Marion, Winston | 9 hr |
| Dec 25, 11:51 AM CST | Areal Flood Advisory | BMX | Blount | 3 hr |
| Dec 25, 12:36 PM CST | Flash Flood Warning | BMX | Blount | 3 hr |
| Dec 25, 12:43 PM CST | Areal Flood Advisory | BMX | Fayette, Lamar, Marion, Walker | 3 hr |
| Dec 25, 2:28 PM CST | Special Weather Statement | BMX | Cherokee, Etowah | 32 min |
| Dec 25, 2:50 PM CST | Flash Flood Warning | BMX | Fayette, Lamar, Walker | 5 hr |
| Dec 25, 3:04 PM CST | Areal Flood Advisory | BMX | Blount, Cherokee, Etowah, Jefferson, St. Clair, Walker | 3 hr |
| Dec 25, 3:13 PM CST | Special Weather Statement | BMX | Fayette | 47 min |
| Dec 25, 3:31 PM CST | Special Weather Statement | BMX | Perry | 44 min |
| Dec 25, 3:35 PM CST | Tornado Warning | BMX | Tuscaloosa | 25 min |
| Dec 25, 3:49 PM CST | Flash Flood Warning | BMX | Blount | 8 hr |
| Dec 25, 4:24 PM CST | Tornado Warning | BMX | Jefferson | 36 min |
| Dec 25, 4:55 PM CST | Tornado Warning | BMX | Jefferson | 50 min |
| Dec 25, 5:25 PM CST | Tornado Warning | BMX | Bibb, Chilton | 21 min |
| Dec 25, 5:44 PM CST | Flash Flood Warning | BMX | Fayette, Jefferson, Tuscaloosa, Walker | 3 hr |
Nearby
Flash Flood Warnings in Alabama, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.